IMG_1087

So, when I started on this road, the pathology results were equivocal for Her2 on 6 different tests.  Some doctors would treat based on that up front along with my chemotherapy before surgery and some would wait to see what final pathology says after surgery, or not treat at all.  I was of the mind that I should be treated up front but my medical oncologist was of the mind I should not be treated so we reached a drug deal of sorts:  I would have my final surgical specimen retested and if it was still coming back as intermediate/equivocal…I would get treatment.

Come to find out…I should have pushed harder up front.  All of the disease that was in my armpit lymph nodes and residual in my breast was Her2 positive.  I can’t help but think I would have been “no evidence of disease” after chemotherapy if I had been treated for Her2 at the same time, but we don’t get to go back and change things.  Thus, in October of 2017, I started my treatment for Her2 positive breast cancer.  The treatment consisted of a combination of Herceptin (an immunotherapy which helps your own immune system attack the cancer) and Perjeta (another chemotherapy).

I remember my oncologist looked at me, smiling, and said, “No one has side effects from Herceptin so we’re not even going to talk about them,” right before he ambled off.  I took my premedications (Zantac, benadryl and steroids) just in case and waited 45 minutes to start my infusion.  We went with Perjeta first and everything went smoothly.  Waited an hour and started the Herceptin…within 15 minutes, I was flushed and starting to have leg cramps on the right side.  It felt like I couldn’t get comfortable, so I kept standing up and sitting down, and then it spread to the left calf.  My arms also felt funny.  I called my nurse over, and she seemed confused and concerned.  She just kept saying no one ever has a reaction.  And then, the pain set in…my oncologist was by the bedside now, and I was yelling about the pain.  Not quite screaming, I don’t think, but it’s hard to know when you’re in that much pain.  And everyone is just staring at me…I look down at my arms and legs…there is a purple lace pattern all over my skin, which is otherwise very pale…the signs of capillary thrombosis or tiny blood clots in all of the smallest vessels of my skin.  I am having a severe reaction…

Orders for IV Benadryl and Steroids and a slew of other things I can’t remember…and finally, 20 minutes later, I am at least out of pain if not comfortable.  The decision is made…now I will always need a driver in case this happens again and because we need to heavily premedicate me to prevent it.  I have become paranoid from the effect of the Herceptin on my brain during this time, and I feel this is all a conspiracy and maybe I imagined the whole thing.  My mottled skin informs me differently.

The next infusion, 3 weeks later, I am prepared…I bring a driver and friend to sit with me and then take me home.  We have doubled up on the steroids and benadryl dosing and added ativan for anxiety.  Again, we do the Perjeta first and everything is fine…then…Herceptin…flushing and cramps and …shut it down!  We wait 15 minutes then restart at a slower rate…this goes on and off for the next 9 hours, but we finally get the infusion finished.

This goes on again the next week, although we switch the order of the Herceptin and Perjeta to rule out a side effect from the Perjeta being the cause…it isn’t the Perjeta.  And now I am getting worried.  If I can’t get my Her2 treatment, I might as well consider myself untreated given the residual disease which had invaded my lymphovascular system under the arm and was likely elsewhere by the time we started treatments for it.  I reached out to a Facebook group I belong to and told them what was going on…

Not 20 minutes later, I received an unexpected response…from the husband of a member who had recently died of Her2 metastatic disease.  He told me how she had gone through similar reactions and how nothing helped until they added Singulair to her premedications.  Singulair?  A benign enough drug given what I was already trying…so I broached the subject with my oncologist and we decided to give it a go.  AND IT WORKED!  No more flushing, no more pain…it was like they said…no reaction at all.  And for the first time, I believed I had a shot.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s